Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Worse After 1st Injection

PK448PPK448 Posts: 1
edited 08/20/2013 - 10:49 AM in Spinal Injections
HI everyone.

Athletic 37 year old that's been suffering with back pain since '07, specifically a L5 S1 bulge that turned into a herniation and has been making things difficult on me over the past 3-4 months. New MRI shows the herniation with right side nerve root issues. The pain is always on my right side, specifically lower back, above butt and works its way around my hip area and upper thigh. The pain was getting so bad I spoke with my doctor and decided to go with the ESI to try to treat it.

11 days ago I received my first ESI and opted out of the anesthesia which wasn't too bad.... until the steroids/medicine was administered to one of the 2 injection sites which was unlike any feeling I've ever had. I felt the pressure building up from back to thigh down through my knee into my lower leg and foot. The doctor saw me in pain and was hopeful that this was a good thing and that we were in the right area.

Day 1 I was feeling great, I went home and felt no pain whatsoever. Day 2 and 3 were a bit of soreness..... Day 4+ turned into worse pain than I've ever felt pre-injection and now my pain was more intense and down my entire leg. I am no longer locking up in my back which is odd but my hip/quad/knee are now in much more pain than before.

I understand it takes time and sometimes gets worse before better, but I'm very concerned that I may have made things worse. I went back to the doctor who is one of the better spine specialists in my area and he thinks I should move forward with the 2nd shot since I found a day or two of relief. I'm very hesitant to do this without thinking it through and knowing the risks. In the meantime, I'm on a 5 day pack of Prednisone to get me through which even that isn't helping much.

Since these injections wear off, is it wishful thinking that this new intense pain will as well? Anyone else go through something like this? I'm concerned.

Thank you


  • Unfortunately, the injections can cause a flare up in pain . It can last from a few minutes to several weeks, in my experience. And yes, they can cause pain along the distribution of the nerve root where the steroids were injected. The good news is that it usually dissapates over time so we will hope that that is the case for you, and that over the coming weeks, you see a reduction in pain and the increased pain in your leg will also decrease as well.
  • I'm 49 years old and have no history of any kind of chronic pain. About 9 months ago a lower back pain started on the right side (more in the top of the glute than the lower back). I received massage thinking I had a pulled muscle but by the 6th month the pain was going right through my glute down my outer thigh into my calf! I had tingling on and off and burning. I went for an MRI and was referred to a specialist. I have 2 herniated discs, L4-S1 with nerve innervation at the L4 root. I don't tolerate any kind of narcotic so I have been dealing with this pain with anti-inflamitories (aleve, motrin) which kept my pain down around a 5. I had the injection 6 days ago and have been in much worse pain every since. The placement of the injection was nothing, but then when the doctor began injecting the steroid mix, I yelled out that that hurts that it is right on the nerve because the pain is 10 times worse and shooting down my leg, he stopped injecting and listened to what I was saying, he clarified that I was not feeling pain in my spine, but down the glute and leg 10 times worse than before. He said that means he was in the right spot, then proceeded to inject. I was in pain at about the level of 8, tears in my eyes, but I didn't move, and let him know the entire injection was hurting. The nerve pain subsided to about a 3 but has never relented since the injection. Every day it is worse and now I am suffering at a 6 or sometimes 7 pain level. Since I can't tolerate narcotics, I was given gabapentin but I can't tolerate that either. I take over the counter Tylenol or Aleve to get relief to the 6 or 7 pain level. I'm very distressed and scared. I've had pain in my life before, for surgery or broken bone, but I knew the pain was temporary and I can get through it. I don't see an end in sight from this pain and it's SCARY.
  • After reading through more forums and speaking with my Physician's Assist it seems that having more pain after the injection is quite common. Why didn't I want to hear that before I got the injection? I only wanted to hear how the Epidural Steroids would take the pain away completely. I started taking the gabapentin again last night and will stay on that dose until I see the PA again on the 16th. Today my pain is at a 6 at times but down to about a 2 at times. So that is good.
  • I'm 34 and have been receiving injection c5-C6; C6-C7 bilaterally every three months for the past 2 year. I had my last injections yesterday (i get them all done on the same day) and I've been up all night with insane pain that I cannot break. I find that the injections take a couple of weeks before I'm somewhat normal again. I find the first 3 days he worst. Then they gradually get better. I suffered spondylosis and stenosis as a result of a car accident. In Canada, they don't sedate you or do anything to make it more tolerable for the patient,,,some doctors that I've seen didn't even wait for the freezing to take effect before doing the procedure, even though I specify I need extra freezing and it needs a bit of time to do its job...
    I agree with "Sqwurly" no one EVER mentions how bad it is post treatment....you're all excited to be pain free or the illusion of it that you'll do anything to achieve it....
Sign In or Register to comment.